Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 287, NWS Dodge City, KS

August 16, 2002Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2002, 5:24 AM CDT for Meade County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2002, 5:24 AM CDT (10:24 UTC)
Expired
Aug 16, 2002, 6:15 AM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Meade County, KS

The radar

The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3420 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3420 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WUUS53 KDDC 161024
SVRDDC
KSC119-161115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
523 AM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MEADE COUNTY IN SOUTHWEST KANSAS

* UNTIL 615 AM CDT

* AT 523 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES NORTH OF PLAINS CITY...MOVING NORTHEAST AT 5
  MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHWESTERN MEADE COUNTY

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,

STAY AWAY FROM WINDOWS.

LAT...LON 3740 10064 3724 10059 3739 10030 3747 10042

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:19 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 16, 3:19 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
319 AM CDT FRI AUG 16 2002

DAYS 1-2...
U/A ANALYSIS SHOWING VERY WARM AIR IN PLACE JUST W/SW OF THE CWA AT
85H/7H LVLS THIS MORNING. 5H LVL PLACING OUR NEXT UPPER WAVE OVER
BRITISH COLUMBIA. ALL MODELS WERE IN GOOD AGREEMENT WITH OUR S/W
TROF AND AS FOR TODAY STILL EXPECTING FALLING PRESSURES ALONG THE
HIGH PLAINS AHEAD OF THE NEXT SYSTEM MOVING OUT OF CANADA. SHOULD
THEREFORE SEE WINDS INCREASE INTO THE WINDY CONDITIONS LATER TODAY.
AS FOR TEMPS AM STILL FAVORING A CLEARING TREND AND GIVEN THE WARM
+30C 85H TEMPS JUST WEST AND SOUTHWEST OF THE AREA TODAY BELIEVE
CURRENT FORECAST HAS A GOOD HANDLE WITH AFTERNOON READINGS WHILE THE
FWC/MAV LOOKS TOO LOW. ALL MODELS POINTING TOWARDS A DECENT WARMUP
IN THE MID LEVELS AHEAD OF OUR NEXT COLD FRONT. AVN/ETA/NGM ALL PROG
TEMPS AT 7H TO RANGE FROM 14-16C BY 00Z SAT IN WRN KS. ALTHOUGH 7-5H
LAPSE RATES RANGE FROM 7-9C/KM, THE WARM MID LVL TEMPS SHOULD
INHIBIT ANY SFC BASED CONVECTION AND DRY AIR PROGGED ABOVE 7H
TONIGHT ELEVATED CONVECTION NOT LOOKING GOOD EITHER FOR LATER THIS
EVENING.

MAIN EXCITEMENT ARRIVES WITH OUR COLD FRONT LATER TONIGHT. ALL
MODEL PLACING FROPA ACROSS THE CWA BETWEEN 6/12Z. DECENT AMOUNT OF
MOIST CONV ALONG THIS FRONT, HOWEVER AS IT ENTERS WESTERN KS IT
WILL UNDERCUT THE WARM 16-18C 7H TEMPS WHICH MAY MAKE IT DIFFICULT
TO GET/KEEP CONVECTION GOING. MODELS QPF LEANING TOWARDS A DRY FROPA
IN WESTERN KS AND CURRENTLY WILL FAVOR THIS GIVEN THE WARM AIR. THE
EXCEPTION MAY BE IN THE NORTH (HYS AREA) AFTER MIDNIGHT AND OVER
THE FAR EAST (P28) ON SATURDAY. REASON BEING THESE LOCATIONS WILL BE
NEAR THE 7H BAROCLINIC ZONE SO CAP WILL BE WEAKER. STILL EVEN HERE
WILL ONLY GO WITH 20 POPS AT THIS TIME.

NEXT QUESTION WILL BE HOW COOL IT WILL GET SATURDAY BEHIND OUR COLD
FRONT AS HIGH PRESSURE BUILDS INTO THE CNTL PLAINS. SOUNDINGS NOT
FAVORING MUCH CLOUD COVER DURING THE DAY AND DO NOT EXPECT
WIDESPREAD PCPN AS WAS THE CASE WITH OUR LAST SYSTEM. BASED ON THIS
AND 85H TEMPS PROGGED OVER CWA WILL FAVOR THE WARMER NGM AND ETA
GUIDANCE OVER THE MAV.

DAYS 3-7...
THE COLD FRONT WHICH WILL MOVE SOUTHWARD ACROSS WESTERN KANSAS EARLY
SATURDAY WILL BEGIN TO RETREAT NORTHWARD AS A WARM FRONT ON SUNDAY
AS PRESSURES FALL OVER THE CENTRAL PLAINS IN RESPONSE TO THE NEXT
VIGOROUS SHORT WAVE RIPPLING OVER THE NORTHERN UNITED STATES.
EXCEEDINGLY WARM AIR ALOFT WILL PREVAIL OVER WESTERN KANSAS, AND
CONFIDENCE IS VERY LOW THAT SUFFICIENT HEATING AND CONVERGENCE WILL
EXIST WITH THE WARM FRONT TO ALLOW ANYTHING TO PENETRATE THE
INVERSION ON SUNDAY. AS SUCH, DROPPING THE POPS FOR SUNDAY SEEMS
REASONABLE AT THIS TIME. A WEAK COLD FRONT WILL ENTER WESTERN KANSAS
ON MONDAY AND WILL ENHANCE CONVERGENCE SUFFICIENTLY THAT THERE MAY
BE A THUNDERSTORM OR TWO LATE IN THE AFTERNOON. A RATHER WARM
PERIOD SHOULD PREVAIL THROUGH THE MIDDLE OF THE WEEK WITH A MEAN
TROUGH OVER THE WESTERN UNITED STATES AND A RIDGE OVER THE SOUTHERN
PLAINS. RETROGRESSION OF THE UPPER LEVEL RIDGE LATE IN THE WEEK WILL
RESULT IN NORTHWESTERLY FLOW ALOFT OVER THE CENTRAL PLAINS AND
INCREASING CHANCES FOR THUNDERSTORMS BY THURSDAY NIGHT OR FRIDAY.
THE CURRENT EXTENDED REFLECTS THIS REASONING AND SEEMS REASONABLE.

THANKS FOR THE CORD AMA.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   96  61  78  54 /   0   0   0   0
GCK   96  65  78  57 /   0   0   0   0
EHA   98  64  79  56 /   0   0   0   0
LBL   96  67  79  59 /   0   0   0   0
HYS   96  63  78  54 /   0  20   0   0
P28   95  69  82  62 /   0   0  20   0

.DDC...NONE.

FCSTID =18/01

In the hours before

Special weather statement, Aug 16, 4:56 AM CDT, 28 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-170600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
456 AM CDT FRI AUG 16 2002

...SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

WINDY CONDITIONS WILL DEVELOP TODAY AS SURFACE PRESSURES FALL ALONG
THE HIGH PLAINS. THE COMBINATION OF THESE DEVELOPING WINDS AND WARM
AFTERNOON TEMPERATURES WILL ONCE AGAIN RESULT IN A VERY HIGH FIRE
DANGER ACROSS SOUTHWEST KANSAS. OUTDOOR BURNING IS THEREFORE
DISCOURAGED AS ANY OPEN FLAME COULD EASILY GET OUT OF CONTROL IN A
MATTER OF MINUTES.

A WEAK UPPER LEVEL DISTURBANCE CROSSING WESTERN KANSAS THIS MORNING
WILL GENERATE WIDELY SCATTERED THUNDERSTORMS SOUTH AND EAST OF A
LINE FROM LIBERAL TO DODGE CITY. THESE EARLY MORNING THUNDERSTORMS
ARE NOT EXPECTED BE REACH SEVERE LIMITS BUT WILL BE CAPABLE OF
PRODUCING BRIEF HEAVY RAINFALL. THESE THUNDERSTORMS ARE EXPECTED TO
END BY 9 AM.

WARMING TEMPERATURES IN THE MIDDLE OF THE ATMOSPHERE WILL THEN
OCCUR WHICH WILL INHIBIT ANY ADDITIONAL THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
http://www.crh.noaa.gov/ddc

&&
RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:44 PM CDTSevere Thunderstorm WarningDDCFord61 min
Aug 15, 8:15 PM CDTSevere Thunderstorm WarningDDCPawnee60 min
Aug 15, 8:31 PM CDTSevere Thunderstorm WarningDDCHodgeman59 min
Aug 15, 8:43 PM CDTSevere Thunderstorm WarningDDCFord47 min
Aug 16, 6:15 AM CDTSevere Thunderstorm WarningDDCMeade45 min
Aug 16, 10:43 AM CDTSevere Thunderstorm WarningDDCSeward47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.